Minnesota, 2020

Flash Flooding and Heavy Rain in Minnesota, July 6, 2020

July 6, 2020 · NWS FSD · 12 events in 2 counties and zones

Training thunderstorms late overnight and early morning resulted in around 2 to 5 inches of rainfall over a few hours in southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Training thunderstorms late overnight and early morning resulted in around 2 to 5 inches of rainfall over a few hours in southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 10:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 10:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1157 PM CDT Sun Jul 5 2020

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Jul 5 2020

A somewhat active upper level jet will keep occasional chances for
showers and thunderstorms in the area for the next few days. An
upper level wave was wrapping northward across western ND earlier
this afternoon and was helping spark a few thunderstorms in
northwest and north central SD. This activity should largely stay to
the northwest of south central and southeast SD through the early
evening, but highway 14 will see a scattered showers and
thunderstorm before then. A few of these storms will be borderline
severe, but as they move towards southwest MN the environment is
less supportive. An increasing upper level jet max in southern Idaho
will shift east into the Dakotas tonight and should increase
coverage of any ongoing activity to the north. With increasing
westerly flow aloft some of the storms may track more eastward and
into southeast SD and southwest MN. Isolated severe storms will be
possible tonight with about 2000 J/kg CAPE and elevated shear
running about 20 to 25 knots. Suspect that the activity will remain
as mostly a disorganized cluster but if shear is a little stronger
than expected it could potentially become a bit more linear, but
nothing higher end expected. Wind and heavy rainfall should be the
main threats with fairly dry air in the lower levels and freezing
levels around 13000 feet AGL.

Monday a messy day and not an easy call on severe chances. The wave
that will bring the overnight thunderstorms to areas especially
north of here will be slowly moving through with a boundary sagging
south. Suspect that we will see off an on showers and thunderstorms
but if we can get a window with diminished activity and a little
more sunshine then soundings do hint at a severe weather threat with
CAPE values about 2500-3000 J/KG and deep shear about 20 to 25
knots. Not much turning or speed shear in the low levels however so
organized wind and tornado threat pretty low.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jul 5 2020

Shortwave ridging builds into the area late Monday night through
Tuesday afternoon and will likely limit an thunderstorm chances
during that time. A fairly strong wave does move into north central
SD Tuesday night and could bring some strong storms to areas north
of Interstate 90. Looks a bit capped right now so would need
something to develop west and build into the area barring any
excessive heating out that could break the cap in the afternoon.

Wednesday and especially Wednesday night appears to be the next best
chance for showers and thunderstorms. A stronger wave is expected to
develop near the Canadian border and swing a bit stronger trough
axis through the area. Shear values are potentially better on
Wednesday depending upon where the boundary is by afternoon.
Directional shear may be lacking but some stronger speed shear will
be possible. CAPE values expected to be about 3000 J/KG but again
this will be dependent on surface heating and boundary location.

The active pattern continues into next weekend so right now not
anticipating multiple dry and hot days in a row. But we will see
highs roughly 85 to 95 each day and lows 65 to 75, so very warm and
a little humid as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CDT Sun Jul 5 2020

The forecast over the next 24 hours is notably challenging, with
multiple waves of showers and thunderstorms possible. For this
reason, there is low confidence overall in the TAF forecasts.
That being said, high resolution models focus on two distinct
periods of enhanced potential for storms. During the early AM
hours, thunderstorms currently over central SD will move eastward,
causing a round of showers and isolated thunderstorms for
portions of SD and southwest MN during the morning hours, mainly
north of I-90. Later in the afternoon and evening on Monday, a
second round more widespread thunderstorms are possible as a
compact weather system moves through. Have avoided timing out
this period of storms in the late portion of the TAF for now, as
model solutions vary widely with little agreement. Generally south
winds prevail; however, many outflow boundaries may switch winds
unexpectedly at times in the vicinity of storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 5, 3:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
401 PM CDT Sun Jul 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-062115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Yankton-Union-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
401 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values from the upper 80s to mid 90s will continue into
the evening.

A few thunderstorms will continue along the Highway 14 corridor late
this afternoon. Additional thunderstorms are possible later this
evening. A couple strong to severe storms may produce winds to 65
mph and hail of one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday
evening. A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of severe weather would
be appreciated.

In the hours before

Local storm report, Jul 5, 7:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     1 S KIMBALL             43.74N 98.96W
07/05/2020  M55 MPH          BRULE              SD   MESONET

            MESONET STATION 25 SD RWIS KIMBALL.

&&
Local storm report, Jul 5, 8:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 WSW CHAMBERLAIN       43.80N 99.34W
07/05/2020  E60 MPH          BRULE              SD   TRAINED SPOTTER

&&

The radar

The Sioux Falls radar (KFSD), 61 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Rock

When
July 6, 1:00 AM CST to 7:33 AM CST
Where
Rock County, 5.62 mi N of Kenneth
Reported by
Public
Coordinates
43.830, -96.050

Rainfall report of 5.25 inches relayed through the Nobles County Emergency Manager.

Heavy Rain, Rock

When
July 6, 1:00 AM CST to 9:00 AM CST
Where
Rock County, 1.47 mi SSE of Luverne
Reported by
Social Media
Coordinates
43.650, -96.210

Photograph of rain gauge with nearly 5.00 inches was provided.

Heavy Rain, Rock

When
July 6, 1:00 AM CST to 9:00 AM CST
Where
Rock County, 1 mi E of Luverne
Reported by
COOP Observer
Coordinates
43.670, -96.200

Rainfall report of 3.48 inches from cooperative observer LUVM5.

Heavy Rain, Rock

When
July 6, 1:00 AM CST to 10:00 AM CST
Where
Rock County, 3.77 mi NNE of Luverne
Reported by
Public
Coordinates
43.720, -96.190

Rainfall amount of 4.90 inches from Blue Mounds State Park office.

Heavy Rain, Rock

When
July 6, 1:00 AM CST to 11:00 AM CST
Where
Rock County, 1.65 mi WNW of Luverne Arpt
Reported by
Mesonet
Coordinates
43.640, -96.260

Rainfall report of 3.75 inches from mesonet station FW5856 near Luverne.

Heavy Rain, Nobles

When
July 6, 1:00 AM CST to 7:20 AM CST
Where
Nobles County, 2.76 mi S of Leota
Reported by
Public
Coordinates
43.790, -96.020

Public report of 5.30 inches rainfall. No flooding was reported.

Heavy Rain, Nobles

When
July 6, 1:00 AM CST to 7:33 AM CST
Where
Nobles County, 1.47 mi SSE of Leota
Reported by
Public
Coordinates
43.810, -96.010

Rainfall report of 4.00 inches was relayed through the Nobles County Emergency Manager.

Heavy Rain, Nobles

When
July 6, 1:00 AM CST to 9:38 AM CST
Where
Nobles County, Ellsworth
Reported by
Social Media
Coordinates
43.520, -96.020

Rainfall report of 3.20 inches from the public through social media.

Heavy Rain, Nobles

When
July 6, 1:00 AM CST to 10:00 AM CST
Where
Nobles County, 0.69 mi S of Leota
Reported by
Public
Coordinates
43.820, -96.020

Rainfall report of 5.20 inches received through social media.

Heavy Rain, Nobles

When
July 6, 1:00 AM CST to 10:15 AM CST
Where
Nobles County, 2.3 mi NNE of Adrian
Reported by
Social Media
Coordinates
43.660, -95.930

Rainfall report of 3.54 inches received through social media.

Flash Flood, Rock

When
July 6, 7:15 AM CST to 8:00 AM CST
Where
Rock County, 2.26 mi N of Kenneth to 2.19 mi NNW of Kenneth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.783, -96.074

Water was reported flowing over roads north of Kenneth.

Flash Flood, Nobles

When
July 6, 7:33 AM CST to 8:30 AM CST
Where
Nobles County, 4.06 mi ENE of Leota to 4.3 mi ENE of Leota
Cause
Heavy Rain
Reported by
Public
Coordinates
43.849, -95.943

Flowing water was reported across State Highway 91.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907846, 907848, 907849, 907851, 907852, 907855, 907856, 907857, 907858, 907859, 907840, 907843.